[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.17.16. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
June 2004

Acitretin-Associated Maculopathy

Author Affiliations
 

W. RICHARDGREENMD

Arch Ophthalmol. 2004;122(6):928-930. doi:10.1001/archopht.122.6.928

Isotretinoin and etretinate are synthetic retinoids commonly used totreat skin disorders. Ocular adverse effects have been reported after short-and long-term use of these drugs,14 withkeratoconjuctivitis sicca1 being the mostcommon one.

Nictalopia and decreased dark adaptation have been described in patientstreated with isotretinoin2 and etretinate.3 Furthermore, abnormalities in the electroretinogram(ERG), including reduced scotopic amplitudes1,3 andcolor vision,3 have also been reported.

The case of a 32-year-old man who noted decreased visual acuity (VA)after long-term use of acitretin (Neotigason), a metabolite of etretinate,is reported. Slitlamp biomicroscopy, fluorescein angiography (FFA), and electrophysiologyfindings are described.

Report of a Case

A 32-year-old white man was seen in the emergency department on July26, 2002, reporting a 3-day history of blurred vision in both eyes. His medicalhistory was remarkable for previous hepatitis B infection and severe psoriasisfor which he had been treated with acitretin, 30 mg/d, for the past year.His ocular and family histories were unremarkable.

On ophthalmic examination, VA was measured at 6/9 OU. Anterior segmentand intraocular pressures were normal. On fundus examination, retinal pigmentepithelium (RPE) abnormalities at the macula and cystoid macular edema werepresent (Figure 1). Diffuse earlyand late hyperfluorescence at the level of the RPE at the macula was observedon FFA (Figure 1). Late leakageof fluorescein in foveal cystic spaces was also noted (Figure 1). Retinal changes were suspected to be possibly relatedto the use of acitretin, and thus, this treatment was then discontinued. Therapywith slow-release oral acetazolamide (Diamox-SR), 250 mg twice a day, wasalso started.

Figure 1.
Color fundus photographs (A andB) and fluorescein angiograms (C and D) obtained at the initial examination.Cystoid macular edema was observed on slitlamp biomicroscopy in both eyesand demonstrated in late frames of the fluorescein angiogram. In addition,diffuse hyperfluorescence at the level of the retinal pigment epithelium andinvolving most of the macula was also noted.

Color fundus photographs (A andB) and fluorescein angiograms (C and D) obtained at the initial examination.Cystoid macular edema was observed on slitlamp biomicroscopy in both eyesand demonstrated in late frames of the fluorescein angiogram. In addition,diffuse hyperfluorescence at the level of the retinal pigment epithelium andinvolving most of the macula was also noted.

Three days later, his symptoms of blurred vision had improved, althoughhis VA remained 6/9 OU. The cystoid macular edema had completely resolved(Figure 2). Only hyperfluorescencefrom RPE was present (Figure 2).Treatment with oral acetazolamide was discontinued.

Figure 2.
Fluorescein angiogram obtained3 days after the initial examination. Although diffuse hyperfluorescence atthe level of the retinal pigment epithelium was still observed, cystoid macularedema had completely resolved.

Fluorescein angiogram obtained3 days after the initial examination. Although diffuse hyperfluorescence atthe level of the retinal pigment epithelium was still observed, cystoid macularedema had completely resolved.

Electrophysiology, including full-field ERG and pattern ERG (PERG),was performed on December 12, 2002, and disclosed no abnormalities. At hislast follow-up visit, March 31, 2003, his VA was 6/6 OU and no macular edemawas present. The RPE abnormalities, although attenuated compared with baseline,were still observed on FFA.

Comment

The patient described herein had diffuse RPE changes at the macula andmacular edema. To our knowledge, these retinal abnormalities have not beenpreviously described in patients using oral retinoids. The cystoid macularedema observed at the initial examination resolved in only 3 days after discontinuationof acitretin therapy and initiation of oral acetazolamide treatment. Becauseetretinate has a prolonged half-life,5 itseems more likely that the resolution of the macular edema observed was theresult of the treatment with acetazolamide rather than being related to thediscontinuation of the retinoid therapy. It is also likely that the macularedema was the result of RPE dysfunction, since the leakage observed on FFAappeared to come from RPE and responded well to oral acetazolamide therapy.Furthermore, diffuse RPE changes were present on FFA and no abnormalitieson the retinal vessels were seen.

Evidence suggests that retinoids are directly involved in the formationand accumulation of lipofuscin in the RPE6,7 that,in its turn, could compromise RPE function.7 However,the mechanism by which acitretin could have caused the RPE changes observedin this patient remains uncertain. Although a dysfunction in the fluid-pumpingmechanism of the RPE appeared to be present in this patient, the alterationof the RPE was not severe enough to compromise the supporting role of theRPE on photoreceptor cell function and, thus, to impair the PERG. This is,however, not surprising. Salzman et al8 foundthat 47% of patients with aphakic macular edema had a normal PERG. Furthermore,diffuse RPE abnormalities on fundus autofluorescence images have been detectedin some patients with a normal PERG (N. L. and G. E. Holder, PhD, unpublisheddata, 1998).

Because symptoms, VA, and macular abnormalities appeared months afterinitiating acitretin therapy and have continued to improve since its discontinuation,it is possible that this drug may have played a role in their occurrence.However, this could be confirmed only if the above anatomical and functionalchanges reappear following reinitiation of the therapy. Because it is notyet clear whether these changes are totally reversible, treatment with acitretinhas not been reestablished.

The authors have no relevant financial interest in this article.

We thank Alison Farrow and Sandra McKay for their technical assistance.

Corresponding author: Noemi Lois, MD, PhD, Retina Service, OphthalmologyDepartment, Aberdeen Royal Infirmary, Foresterhill, Aberdeen AB25 2ZN, Scotland(e-mail: noemilois@aol.com).

References
1.
Brown  RDGrattan  CE Visual toxicity of synthetic retinoids. Br J Ophthalmol. 1989;73286- 288
PubMedArticle
2.
Weleber  RGDenman  STHanifin  JMCunningham  WJ Abnormal retinal function associated with isotretinoin therapy foracne. Arch Ophthalmol. 104831- 837
PubMedArticle
3.
Weber  UMelnik  BGoerz  GMichaelis  L Abnormal retinal function associated with long-term etretinate? Lancet. 1988;1235- 236
PubMedArticle
4.
Fraunfelder  FTLaBraico  JMMeyer  SM Adverse ocular reactions possibly associated with isotretinoin. Am J Ophthalmol. 1985;100534- 537
PubMed
5.
Rollman  OVahlquist  A Retinoid concentrations in skin, serum and adipose tissue of patientstreated with etretinate. Br J Dermatol. 1983;109439- 447
PubMedArticle
6.
Katz  MLNorberg  M Influence of dietary vitamin A on autofluorescence of leupeptin-inducedinclusions in the retinal pigment epithelium. Exp Eye Res. 1992;54239- 246
PubMedArticle
7.
Kennedy  CJRakoczy  EConstable  IJ Lipofuscin of the retinal pigment epithelium: a review. Eye. 1995;9763- 771
PubMedArticle
8.
Salzman  JSeiple  WCarr  RYannuzzi  L Electrophysiological assessment of aphakic cystoid macular oedema. Br J Ophthalmol. 1986;70819- 824
PubMedArticle
×